Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Grand Rapids, MI

July 26, 20204 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 26, 2020, 10:45 AM EDT for 4 counties in Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 10:45 AM EDT (14:45 UTC)
Expired
Jul 26, 2020, 10:00 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WHUS43 KGRR 261445
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1045 AM EDT Sun Jul 26 2020

MIZ037-043-050-056-262245-
/O.NEW.KGRR.BH.S.0011.200726T1445Z-200727T0200Z/
Mason-Oceana-Muskegon-Ottawa-
1045 AM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southerly winds up to 25 mph will create 3
  to 4 foot waves and a swim hazard at several west Michigan
  beaches this afternoon. The south side of south piers will be
  most dangerous such as at Pere Marquette Park in Muskegon and 
  at Grand Haven State Park. The highest waves should be at 
  Ludington State Park, so this will also be a dangerous place to 
  swim today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
569 
WHUS43 KGRR 261943
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 PM EDT Sun Jul 26 2020

MIZ037-043-050-056-270200-
/O.CON.KGRR.BH.S.0011.000000T0000Z-200727T0200Z/
Mason-Oceana-Muskegon-Ottawa-
343 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southerly winds up to 25 mph will create 
  3 to 4 foot waves and a swim hazard at several West Michigan 
  beaches this afternoon. The south side of south piers will be 
  most dangerous such as at Pere Marquette Park in Muskegon and 
  at Grand Haven State Park. The highest waves should be at 
  Ludington State Park, so this will also be a dangerous place 
  to swim today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
548 
WHUS43 KGRR 270158
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
958 PM EDT Sun Jul 26 2020

MIZ037-043-050-056-270300-
/O.EXP.KGRR.BH.S.0011.000000T0000Z-200727T0200Z/
Mason-Oceana-Muskegon-Ottawa-
958 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM EDT THIS
EVENING...

Winds have waves have decreased to a safe height.

$$

wdm

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 7:44 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 26, 7:44 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
744 AM EDT Sun Jul 26 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 320 AM EDT Sun Jul 26 2020

- Today the last oppressive day for a while

- Showers and thunderstorms this evening into Monday

- Comfortable pattern Tuesday into the weekend

&&

.DISCUSSION...(Today through next Saturday)
Issued at 320 AM EDT Sun Jul 26 2020

-- Today the last oppressive day for a while --

No changes to the previous forecast. Heat indices will reach the mid
to upper 90s over most inland locations, but the oppressiveness will
be offset somewhat by southwest winds in the 10 to 20 mph range.

-- Showers and thunderstorms this evening into Monday --

No changes to previous thinking. We will see showers and storms
initially developing late this afternoon/early evening up towards US-
10 ahead of a slow moving cold front. This could be the area seeing
the most rain overall, but amounts nonetheless should be highly
variable. To illustrate, the ECMWF Ensemble (ECE) shows appreciable
spread, with local amounts of 2+ inches well within the range of
possibility according to some of the ensemble members.

Rain potential spreads farther south and east overnight. However,
some model guidance suggests this will gradually decrease in
coverage as it does so and then fill in again by mid-morning Monday.
This uptick could possibly be the result of both insolation and
superposition with a jet entrance region aloft. Regardless of the
exact details, likely PoPs areawide are still justified - although,
as mentioned before, precipitation amounts could be quite variable.

Looking upstream, we believe the 26/00Z MPX sounding provides a
reasonably accurate preview of our future pre-frontal environment.
Its characteristics of high PWAT, skinny CAPE, substantial warm
cloud depth, etc. all support large rainfall rates. This limits the
severe weather threat, but with the mentioned insolation and
improving jet dynamics towards midday Monday, the SPC marginal
threat for severe thunderstorms over our southeast forecast area is
quite justified.

-- Comfortable pattern Tuesday into the weekend --

No change to inherited forecast. Model guidance from 24 hours ago
indicated a substantial warmup for the end of the week, but
subsequent guidance no longer supports this. Instead, maximum
apparent temperatures around 80 should prevail thanks in part to
dewpoints hovering in the upper 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 744 AM EDT Sun Jul 26 2020

At the terminals, very high confidence for VFR conditions through
18Z and high confidence for VFR from 18Z to 00Z.

Afterwards, precipitation approaches from the northwest and we
will see a gradual lowering of ceilings. The greatest chance for
thunder will be at KMKG...the northwesternmost terminal...early
tonight.

Ceiling restrictions of the MVFR variety will start affecting
terminals after 06Z. Given the southeastward progression of rain,
ceiling restrictions will probably commence earlier than 06Z
across areas north of the terminals.

&&

.MARINE...
Issued at 320 AM EDT Sun Jul 26 2020

South-southwest winds are expected to increase to 10 to 15 knots
today, resulting in 2-4 foot waves and a moderate swim risk at the
beaches. Potential exists however for winds and wave to over-
perform, which may necessitate the issuance of Small Craft
Advisories and Beach Hazard Statements in later updates.

The best chance of larger waves of 3-5 feet looks to be at Ludington
State Park. Larger waves are possible farther south as well and it
is worth noting that the FVCOM shows strong and rather chaotic
surface currents setting up farther south in the vicinity of Grand
Haven State Park as well as near Pere Marquette Park. South piers of
these places will be hazardous even without 5 foot waves, especially
when combined with high water levels and the lure of warm water with
large crowds expected at the beaches. This whole situation is
reminiscent of last Sunday in which there were people swept off the
pier at Grand Haven and a drowning occurred.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...TJT
DISCUSSION...TJT
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EDT Sun Jul 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon around US-10
and move slowly southeastward overnight. The main threats will be
locally heavy rain and nuisance flooding in spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms from Sunday night will progress
southeastward across the area and exit Monday afternoon. Locally
heavy rain and nuisance flooding in spots will continue to be
possible and storms could get strong in the afternoon in the
vicinity of Lansing and Jackson.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-271000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Building waves will make boating and swimming activities increasingly
hazardous. Thunderstorms will begin affecting the lakeshore
farther north towards Ludington by late afternoon and this
activity will slowly move southward along the lakeshore overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will continue Monday morning and exit the area by
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:51 AM EDTSmall Craft AdvisoryGRR11 hr
Jul 26, 5:15 PM EDTSpecial Marine WarningGRR90 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.